Tornadoes · United States · Kansas · 2007

EF0 tornado, Fowler, Kansas, February 23, 2007

This EF0 tornado ran 2.5 miles across Meade County on February 23, 2007, touching down at 9:56 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 23, 2007
Touchdown
9:56 PM CST (03:56 UTC)
Lifted
10:06 PM CST (04:06 UTC)
On the ground
10 minutes
Path length
2.5 miles (4.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Meade County
Touchdown point
37.380, -100.355
Lift-off point
37.457, -100.296
Record number
0702232156-01

What the Weather Service recorded

Tornadoes in February in southwest Kansas are a rare occurrence but striking at night is even more of a rare event. Late in the evening on February 23, 2007, two tornadoes danced across the farmland of Meade, Gray and Ford counties. The strongest and longest lived tornado had it���s sights on Dodge City but fortunately dissipated before reaching the city of 30,000 plus. It did however produce EF1 damage southwest of town.

The first tornado started at 956 PM CST 8.5 miles west of Fowler in Meade county and traveled about 2.5 miles before dissipating at 1006 PM 7.5 miles northwest of Fowler. It did very minor damage to some trees.

The second tornado to form started 6.3 miles northwest of Fowler at 1011 PM and traveled a total of 17 miles dissipating at 1040 PM 7 miles southwest of the Dodge City Post Office. It did EF1 damage to five pivot irrigation sprinklers, trees and some outbuildings...in addition to moving a 3000 gallon tank about 1/2 of a mile. In Meade county it tipped over a pivot sprinkler before moving into Ford county at 1014 PM.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS DDC issued a tornado warning for this county at 03:52 UTC, 4 minutes before the tornado touched down, in force until 04:15 UTC.

The county was under a tornado watch, issued at 02:29 UTC and running to 08:35 UTC.

Issued (UTC)ExpiredProductOffice
21:11 UTC02:29 UTCTornado WatchDDC
02:29 UTC08:35 UTCTornado WatchDDC
03:18 UTC04:00 UTCSevere Thunderstorm WarningDDC
03:52 UTC04:15 UTCTornado WarningDDC
18:00 UTC03:00 UTCHigh Wind WarningDDC
18:00 UTC17:00 UTCHigh Wind WatchDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:43 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Feb 23, 2:29 PM CST, 7 hours 27 minutes earlier.

Area forecast discussion, Feb 23, 2:29 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CST FRI FEB 23 2007

.DAYS 1-2...

12Z UPPER AIR ANALYSIS REVEALED A +110 KT SUBTROPICAL JET ACROSS
WESTERN TX WITH A +130KT POLAR JET DIVING SOUTHWARD JUST OFF OF THE
CA COAST. WATER VAPOR IMAGERY SHOWED TODAY/SATURDAY WEATHER
CONTINUING TO DIG DEEPER ACROSS SOUTHERN CA/SOUTHERN AZ. HEIGHT
FALLS RATHER IMPRESSIVE WITH -150 METERS AT LAS VEGAS THIS MORNING.
S/WV OVER MEXICO MOVING TOWARD WESTERN TX. CAPPING AIR AT H7 ACROSS
MUCH OF THE HIGH PLAINS WITH READINGS INTO THE +6C TO +10C RANGE
THIS MORNING. PLUME OF LOW LEVEL MOISTURE SURGING NORTH, NOSING INTO
SOUTHERN TX PANHANDLE THIS MORNING.

SEVERE WEATHER THIS EVENING/TONIGHT AND POTENTIAL BLIZZARD NORTH
SATURDAY CONTINUE TO BE THE FORECAST ISSUES THIS PERIOD.

DEVELOPING SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. AS DEWPOINTS RISE AND
TRACK NORTH INTO MUCH OF SOUTHWEST KANSAS, DRYLINE WILL SET UP.
DEWPOINTS EAST OF DRYLINE WILL BE INTO THE LOWER TO MID 50S BY 00Z
SAT. MODELS ARE FORECASTING CAPE FROM 800 J/KG TO OVER 1000 J/KG
FROM SCOTT CITY TO LAKIN TO LIBERAL AND EAST. LIS WILL FALL WELL
BELOW 0C. SINCE CLOUD COVER REMAINED EAST OF CWA TODAY, SHOULD BE
ABLE TO REALIZE FORECAST INSTABILITY. AT 16Z, VISIBLE SAT SHOWS LOW
CLOUDS ACROSS ICT AND SOUTHWEST INTO OK. MUCH OF SOUTHWEST KS WAS
MOSTLY SUNNY. EITHER WAY, WITH DYNAMICS ASSOCIATED WITH THIS
POWERFUL STORM, SEVERE WEATHER THREAT LOOKS VERY REAL. 0-1KM
HELICITY IN EXCESS OF 200 M2/S2 ACROSS THIS REGION AS WELL.
SOUNDINGS RATHER OMINOUS. INITIALLY, TORNADIC POTENTIAL APPEARS
RATHER HIGH WITH ANY SUPERCELL DEVELOPMENT ALONG AND AHEAD OF THE
DRYLINE THIS EVENING.

ONCE SEVERE WEATHER SHIFTS EAST, COLDER AIR WILL BEING TO FILTER
ACROSS WESTERN FA. WRAP AROUND MOISTURE WILL BE ALL SNOW BY EARLY
MORNING SATURDAY ACROSS CURRENT BLIZZARD WATCH REGION. TROWAL RATHER
IMPRESSIVE OVER THIS LOCATION. PPW VALUES SHOULD BE AROUND 0.75 IN
THE WRAP AROUND. 2-D FRONTOGENESIS AT BOTH H7 AND H85 VERY
IMPRESSIVE. JUST WHERE THE HEAVY SNOW BAND SETS UP IS STILL IN
QUESTION BUT IT WILL BE ACROSS THE NORTHERN FA. THIS AREA COULD IN
EXCESS OF 6 INCHES OF SNOW. CENTRAL PORTIONS OF CWA WILL ALSO SEE A
PERIOD OF STRONGER FORCING IN THE WRAP AROUND (POST DRY SLOT IN THE
EARLY MORNING HOURS). WITH H85 WINDS ON THE ORDER OF +50KTS ACROSS
THE CWA BY MIDDAY SATURDAY, HAVE DECIDED TO UPGRADE PRESENT BLIZZARD
WATCH AND HIGH WIND WATCH TO A BLIZZARD WARNING AND A HIGH WIND
WARNING. WILL HAVE TO KEEP A VERY CLOSE EYE ON AREAS JUST SOUTH OF
BLIZZARD WARNING FOR CHANGEOVER TIMING. PRESENT MODEL RUNS INDICATE
THAT A BRIEF PERIOD OF NEAR BLIZZARD CONDITIONS OR BLIZZARD
CONDITIONS COULD BE POSSIBLE IF SNOW OCCURS DURING THE MID AFTERNOON
AND EVENING HOURS. FOR NOW, HAVE DECIDED TO MENTION IN HIGH WIND
WARNING BUT NOT UPGRADE TO A BLIZZARD WARNING THERE.

AS SYSTEM PULLS AWAY FROM CWA SATURDAY EVENING, WINDS WILL RELAX.
WILL CONTINUE TO BE BREEZY THROUGH EARLY SUNDAY MORNING BUT BELOW
WARNING CRITERIA. SKIES WILL BEGIN TO CLEAR FROM SOUTHWEST TO
NORTHEAST SUNDAY MORNING. ALL IN ALL, SUNDAY WILL BE FAIRLY NICE.
WAA WILL INCREASE ACROSS THE SOUTHWESTERN PORTION OF FA BY 00Z MON.
WILL MAKE A FEW MINOR TWEAKS TO TEMPERATURES DURING THIS TIME.

.DAYS 3-7...

ONLY MINOR CHANGES TO THE EXTENDED TODAY.  FOR MONDAY...HAVE LOWERED
MAXT GRIDS SOME AS SURFACE RIDGING WILL BE A LITTLE MORE PRONOUNCED
THAT PREVIOUSLY INDICATED WITH A WEAK SURFACE LOW TRACKING ALONG THE
RED RIVER CORRIDOR.  A COUPLE GFS ENSEMBLE MEMBERS SUGGESTING SOME
VERY LIGHT ACCUMULATING PRECIPITATION AS A WEAK PERTURBATION MOVES
ACROSS THE PLAINS...HOWEVER WILL NOT INSERT ANY SLT CHC POPS AT THIS
TIME.  FOR TUESDAY...THE PREVIOUSLY EXPECTED NICE WARM-UP FOR
TUESDAY WILL LIKELY ONLY BE LIMITED TO THE FAR SOUTHWESTERN ZONES
(SOUTH OF THE SNOWPACK) AS STUBBORN SURFACE RIDGING SHOULD KEEP A
RECIRCULATED MODIFIED CP AIRMASS IN CHECK.  THE FAIRLY FLAT H5
RIDGING AHEAD OF THE NEXT WESTERN CONUS TROUGH WOULD ALSO SUGGEST A
LIMITED WARM SECTOR BY TUESDAY.  BEYOND TUESDAY...THERE ARE LARGE
UNCERTAINTIES IN HOW THE ATMOSPHERE WILL EVOLVE AS THE MEAN
TROUGHING SHIFTS EASTWARD.  THE GFS ENSEMBLES NOW SUGGEST LESS OF AN
INTERESTING SOUTHERN ROCKIES UPPER LOW DEVELOPMENT AROUND LATE
WEDNESDAY-THURSDAY...MORE IN LINE WITH THE ECMWF MODEL...TAKING A
LEAD VORT MAX/JET STREAK NORTHEASTWARD INTO THE NORTHERN PLAINS.
THIS PATTERN WOULD BE A DRY ONE FOR WESTERN KANSAS.  GIVEN THE
UNSTABLE PERFORMANCE OUT THIS FAR...WILL LEAVE THE GRIDS ALONE FOR
NOW (KEEPING THE 20 POPS IN THERE FOR THURS-THURS NIGHT)...ALTHOUGH
IF THESE TRENDS CONTINUE WITH THIS LEAD VORT EJECTION INTO THE
NORTHERN PLAINS THEN WILL HAVE TO REMOVE POPS AT SOME POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  46  26  48 /  60  70  40   0
GCK  37  41  24  45 /  40  70  40   0
EHA  31  38  24  49 /  60  70  30   0
LBL  39  41  25  50 /  40  70  30   0
HYS  43  44  25  43 /  70  70  70   0
P28  53  54  29  50 /  70  40  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ SATURDAY TO MIDNIGHT
CST /11 PM MST/ SATURDAY NIGHT FOR KSZ030-031-043>046-061>063-
074-075.

HIGH WIND WARNING FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY
NIGHT FOR KSZ064>066-076>081-084>090.

&&

FN30/25
Hazardous weather outlook, Feb 23, 12:03 PM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 PM CST FRI FEB 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-241815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1203 PM CST FRI FEB 23 2007 /1103 AM MST FRI FEB 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM
CST ALONG A LINE FROM ROUGHLY DIGHTON TO LIBERAL. THE STORMS WILL
BE DEVELOPING ALONG A SHARPENING DRYLINE AHEAD OF AN APPROACHING
POWERFUL UPPER STORM SYSTEM. LOW LEVEL MOISTURE WILL CONTINUE TO
ADVANCE NORTHWARD INTO SOUTHWEST KANSAS THROUGH THE EVENING AND
OVERNIGHT HOURS. THIS COMBINED WITH SIGNIFICANT MID-LEVEL COOLING
WILL SUPPORT RAPID DESTABILIZATION OF THE ATMOSPHERE TONIGHT OVER
MUCH OF SOUTHWEST KANSAS EAST OF THE DRYLINE AND ADVANCING MID
LEVEL COLD FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER 8 PM
AND THERE WILL BE AN INCREASED TORNADO THREAT THROUGH THE NIGHT AS
VERY STRONG LOW LEVEL WIND SHEAR WILL DEVELOP AHEAD OF THE DEEP
SURFACE LOW. THE GREATEST THREAT FOR TORNADOES AND LARGE HAIL WILL
BE MAINLY SOUTH EAST OF A LINE FROM DODGE CITY TO JETMORE TO
LACROSSE. DAMAGING STRAIGHT LINE WINDS WILL ALSO LIKELY ACCOMPANY
THE STRONGEST STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BLIZZARD WARNING IS IN EFFECT FOR WEST CENTRAL KANSAS ALONG AND NORTHWEST
OF A LINE EXTENDING FROM ULYSSES TO KALVESTA TO LACROSSE.
DANGEROUS WINTER CONDITIONS ARE EXPECTED DURING THE DAY WITH 30-50
MPH WINDS ALONG WITH OCCASIONALLY HIGHER GUSTS. TWO TO FOUR INCHES
OF SNOW IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. SOUTHEAST OF THE
BLIZZARD WARNING A HIGH WIND WARNING IS IN EFFECT. AS THE SURFACE
LOW DEVELOPS EASTWARD INTO CENTRAL KANSAS...30 TO 50 MPH NORTHWEST
WINDS WILL SPREAD SOUTHEAST OVER SOUTHWEST AND PORTIONS OF SOUTH
CENTRAL KANSAS. LIGHT SNOW WILL BE POSSIBLE HOWEVER THE MAGNITUDE
OF SNOW IN THE AFTERNOON AND EARLY EVENING IS NOT EXPECTED TO BE
SUFFICIENT ENOUGH TO SUPPORT BLIZZARD CONDITIONS. STAY TUNED TO
THE LATEST FORECAST PRODUCTS CONCERNING THIS DANGEROUS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED FOR REAL-TIME REPORTS BEGINNING
EARLY THIS EVENING MAINLY EAST OF A LIBERAL TO DIGHTON LINE. ON
SATURDAY LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGERS ARE
ENCOURAGED TO REPORT DANGEROUS WINTER CONDITIONS OVER THEIR
AREAS...PRIMARILY IN THE LOCATIONS IN THE BLIZZARD WARNING.

UMSCHEID

In the hours before

Local storm report, Feb 23, 8:49 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             LIBERAL                 37.04N 100.94W
02/23/2007  E0.75 INCH       SEWARD             KS   LAW ENFORCEMENT

&&

01
Local storm report, Feb 23, 9:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             3 SW KISMET             37.17N 100.74W
02/23/2007  E1.00 INCH       SEWARD             KS   EMERGENCY MNGR

0830 PM     HAIL             LIBERAL                 37.04N 100.94W
02/23/2007  E0.88 INCH       SEWARD             KS   TRAINED SPOTTER

&&

MSCOTT
Local storm report, Feb 23, 9:20 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CST FRI FEB 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             LIBERAL                 37.04N 100.94W
02/23/2007  E0.75 INCH       SEWARD             KS   EMERGENCY MNGR

0918 PM     HAIL             5 S PLAINS CITY         37.19N 100.59W
02/23/2007  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

&&

01

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

3.9 hours before the tornado, 54 km from the path. February 24, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 586 joules per kilogram, CIN -56, lifted condensation level 1239 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-02-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 198 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
1044 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.4
0-3 km lapse rate
7.6 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

8.1 hours after it, 54 km from the path. February 24, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 99 joules per kilogram, CIN -182, lifted condensation level 2015 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-02-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-182 J/kg
Surface CAPE
740 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Dodge City (DDC), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:01 UTC57.251.8150° 25 kt35998.6
02:52 UTC5652170° 24 kt30997.6VCTS
03:05 UTC55.451.8170° 32 kt44998.6+TSRA BR
03:13 UTC57.251.8150° 37 kt44998.6-TSRA
03:44 UTC60.855.4140° 11 kt1014.2VCTS
03:52 UTC5348170° 17 kt24998.6+TSRA
04:02 UTC60.857.2140° 10 kt1014.6
04:24 UTC60.857.2140° 12 kt1014.6
04:52 UTC5145120° 12 kt21997-TSRA
05:01 UTC53.648.2190° 10 kt23997.3TSRA BR
05:30 UTC55.453.6170° 21 kt26995.9
05:43 UTC55.453.6180° 18 kt25995.6
05:52 UTC5653180° 18 kt23995.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 49 km away, was scanning. The volume nearest the touchdown began at 03:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:00 UTCHAIL 13 Sw KismetSeward, KS
03:18 UTCHAIL 15 S Plains CityMeade, KS
03:55 UTCHAIL 0.755 Nnw CopelandHaskell, KS
03:56 UTCTORNADO8 W FowlerMeade, KSTORNADO TRAVELED ABOUT 2.5 MILES BEFORE DISSIPATING AT 1006 PM 7.5 MILES NORTHWEST OF FOWLER. DAMAGED SOME TREES.
04:11 UTCHAIL 0.757 Ne CopelandGray, KS
04:11 UTCTORNADO7 Nw FowlerMeade, KSTORNADO TRAVELED AT TOTAL OF 17 MILES DISSIPATING AT 1040 PM 7 MILES SOUTHWEST OF DODGE CITY POST OFFICE. PRODUCED EF1 DAMAGE TO PIVOT IRRIGAATION SPRINKLERS, TREES AND SOME OUTBUILDINGS. ALSO MOVED A 3000 GALLON TANK AP
04:18 UTCTORNADO7 Nw FowlerGray, KS
04:22 UTCTORNADO6 S EnsignGray, KSRELAYED FROM MEDIA. CHASER REPORTED TORNADO ON GROUND FOR ABOUT 5 MINUTES. AT 1022 PM IT WAS STARTING TO LIFT.
04:27 UTCTORNADO11 Sw Dodge CityFord, KS3000 GAL FUEL TANK BLOWN OVER 1/2-MILE FROM ORIGIN, WOOD ROOF OFF CATTLE BUILDING WITH 2/4S THROWN IN EVERY DIRECTION, SEVERAL TREES TOPPED OFF, AND 4 TO 5 TELEPHONE POLES SNAPPED OFF NEAR 102 RD AND TILLMAN RD. TIME EST

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of February 23, 2007

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 236:10 PM CSTEF0Gray, TX0.125
February 2310:11 PM CSTEF1Meade, KS18.4100$275,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.